What’s the real cost of medical school?
November 10, 2018
Connecting the Dots: AIDS Advocacy at Home and Abroad
November 30, 2018
Show all

What’s causing this cancer patient’s painful rash?

Figure 1 Quiz of the Week

A 44-year-old female recently diagnosed with acute myeloid leukemia presents with a five-day history of a ​fever, malaise, and a painful rash ​approximately three weeks after chemotherapy​. Examination reveals erythematous papules on her back, arms, and the ​dorsum of both hands. A blood test shows an elevated white cell count and a skin biopsy is performed.

What is the most likely diagnosis?


View Results
Loading ... Loading ...

 

Image credit: @haroldofalcao.

 

Answer:  Sweet syndrome

The histology findings reveal a dense neutrophilic infiltrate with no signs of vasculitis. A diagnosis of Sweet syndrome or acute febrile neutrophilic dermatosis can be made. The condition — characterized by fever, leukocytosis, and painful erythematous papules or plaques on the skin — can occur idiopathically, as an adverse drug reaction, or in association with an underlying malignancy. In this case, the condition may resolve following cancer treatment or with the use of systemic glucocorticoid or corticosteroid therapy.

Read more and join the discussion now at Figure 1!

 


Explore cases, quiz yourself, and solve medical mysteries along with thousands of other medical professionals around the world on Figure 1, the free app where doctors expand their clinical knowledge.

Leave a Reply

Your email address will not be published. Required fields are marked *